Overdose Symptoms of Dietary Supplements [Updated 2017]

Rating

The increasing trend of taking dietary supplements has gone too far beyond the need. The global nutritional supplement market is expected to reach $175 billion in 2020. This is because of the reason that the supplement industry is becoming a business only and isn’t well regulated. Every individual is tempted to take dietary supplements either every day or occasionally. These supplements include vitamins like vitamin C, D, E etc., minerals like calcium and iron, and amino acids and enzymes etc. Herbs and botanicals and many other products like probiotics, fish oils, and glucosamine etc are also included in dietary supplements. These supplements come in different forms like capsules, tablets, powders and energy drinks etc.

Taking nutritional supplements when prescribed by a physician after proper lab test is good but popping pills without a consultant’s advice isn’t a good idea. The overdose of any supplement can be dangerous for health as taking more than what you need is always expensive. Everyone’s body has a different need of each supplement and also the capacity of absorbing each supplement varies from individual to individual. So before taking any supplement every morning, be sure you are well aware of the overdose symptoms. This article highlights some commonly used dietary supplements and their overdose symptoms

Vitamin C

Vitamin C is the most commonly used dietary supplement of all ages. Although there are many health benefits of vitamin C but taking this supplement needlessly can also cause serious health problems. The limit of vitamin C is 2000 mg which means that you can take 75-90 mg/day. Consuming within the range, vitamin C help builds collagen strong and increase the strength of soft tissues. It also protects the body against free radicals as it is a well-known antioxidant too. Other benefits include lowering the blood cholesterol and increasing the immunity of the body.

Despite all these benefits, a high dose of vitamin C cannot guarantee a sound health. Instead, the overdose can lead to many dangerous symptoms. These overdose symptoms include stomach problems like abdominal cramps and upset stomach, gastrointestinal problems like nausea, heartburn, and vomiting, bloating, indigestion, diarrhea, flatulence, headache, muscle pain, kidney stones and even ulcer formation in mouth etc. So instead of taking a vitamin C pill every morning, half cup of chopped red bell pepper in your salad is enough to fulfill the daily requirement.

overdose symptoms

Vitamin D

Vitamin D also known as the sunshine vitamin is needed for regulating the absorption of calcium and phosphorous and facilitating normal immune system function. It is essential for proper growth and maintenance of healthy bones and teeth. Normal blood serum level of vitamin D is 50 to 100 microgram per deciliter. An excessive amount of vitamin D results in higher levels of calcium in the body which cause health problems like poor appetite, nausea, and vomiting, weakness, frequent urination and kidney problems etc. Usually, vitamin D toxicity is very rare even in the case of an overdose but it can be a greater risk for those who already have any liver or kidney disease.

overdose symptoms

Vitamin E

Vitamin E is known to be a popular antioxidant and a key supplement for healthy immune system, eyes, and skin. It also helps in the formation and repair of damaged red blood cells. This is the reason that consumption of Vitamin E as a nutritional supplement has increased in recent years. But the fact is that its health benefits are only observed in people with actual Vitamin E deficiency. In common population the Vitamin E deficiency is very rare as the daily requirement for adults above 18 is 15 mg/day only which can be fulfilled by daily food items such as poultry, oils, eggs, nuts, wheat germ oil and fruits etc.

An overdose of Vitamin E can result in serious health symptoms such as diarrhea leading to dehydration and light-headedness, sunken eyes decreased urine output and dry mouth. It can also cause constipation, heartburn, stomach pain, rectal pain, vomiting, nausea, and even unhealthy weight loss. Blurred vision, headache and lack of energy are also the symptoms associated with Vitamin E toxicity.

overdose symptoms

Iron

Iron is a mineral that is required for the formation of red blood cells in the body. Deficiency of iron in a regular diet may lead to anemia. The normal daily intake of iron should be around 10 mg/day in adults above 18. If the required demand is not fulfilled through diet it can be taken as a supplement as iron is found in many over the counter supplements. Iron supplements should only be taken if prescribed by a physician after diagnosing iron deficiency through clinical tests because an overdose of iron supplements can lead to serious health consequences. These include a buildup of fluids in the lungs, liver damage, metallic taste in mouth, diarrhea, vomiting blood, bloody stools, fast and weak pulse, low blood pressure, shock, chills, drowsiness, convulsions and even coma. It can also lead to loss of color from the skin and blushed color lips and nails.

overdose symptoms

Calcium

Calcium provides mechanical rigidity to bones and teeth. Recommended daily intake of calcium is 1000-1200 mg/day. Unfortunately, the amount of calcium in our diet does not fulfill the daily requirement. The deficiency of dietary calcium may lead to osteoporosis especially in elderly women. To cope with this situation over the counter calcium supplements are the best option to meet the daily calcium requirements. But again the use of calcium supplements must be with the guidance of a physician. An overdose of calcium supplements may also lead to unhealthy conditions and severe health problems. Ingesting too much calcium may cause milk-alkali syndrome, kidney stones, or interference with iron absorption and also constipation.

overdose symptoms

Fish oil

Fish oil is a rich source of omega 3 fatty acids and vitamin A and D. It promotes cardiovascular health, fights depression, reduces inflammation, and promotes cognitive function. As people are not taking enough fish in their regular diet, fish oil supplements are considered to be the easiest alternative. 1000- 1200 mg/day of fish oil supplement is recommended to meet the requirement of omega 3 fatty acids.

An overdose may lead to the excessive amount of omega 3 fatty acids which can put you at risk of excess bleeding and might increase the risk of hemorrhagic stroke. It can also dampen your immune system since they inhibit the inflammatory processes involved in fighting infection. Excessive intake of fish oil may also lead to high amount of vitamin A in the blood. The overdose symptoms include excessively oily, itchy or peeling skin, hair loss, bone pain, liver damage, and changes in consciousness, dizziness, and increased intracranial pressure.

overdose smptoms

 

Dietary supplements are complex products manufactured to supplement your diet. In order to avoid the overdose symptoms and gain maximum health benefits out of the nutritional supplements, let your doctor suggest you the best for your overall health. Also, remember that supplements cannot be a replacement for your healthy diet. So eat healthily and live longer and healthier.

Leave a Reply

Your email address will not be published. Required fields are marked *